Skip to Main Content

Case history

image A 45-year-old woman presented with a history of right-sided palpable inguinal lymphadenopathy. Her medical history included malignant superficial spreading melanoma, 0.8 mm, pT1a, excised from her chest wall 14 years previously. Fine needle aspiration of the inguinal lymph node revealed metastatic melanoma. A staging PET scan showed disseminated malignancy with cutaneous deposits and pulmonary and hepatic metastases. The tumour was BRAF V600E-positive on pyrosequencing assay.

Options for treatment were discussed including serine/threonine-protein kinase B-Raf (BRAF) inhibition and therapy with immune checkpoint inhibitors (ICPIs), either single-agent anti-programmed cell death protein 1 (PD-1) or combination anti-PD-1/cytotoxic T lymphocyte-associated protein 4 (CTLA-4). She commenced combination ICPIs with 3 weekly ipilimumab 3 mg/kg and nivolumab 1 mg/kg, planned for four cycles, as tolerated. The goal of treatment was palliative: improve survival, control symptoms and preserve functional status.

Following the first ICPI cycle, she developed a grade 2 pruritic rash and grade 2 diarrhoea. Examination revealed an excoriated erythematous macular-papular rash affecting her trunk. Stool cultures were negative and immune-related diarrhoea was diagnosed. She was commenced on prednisolone 0.5 mg/kg per day for 5 days. Her symptoms resolved and the steroids were weaned. She proceeded to have her next treatment cycle after 2 weeks’ dose interruption.

Following the second ICPI cycle, she developed grade 3 watery diarrhoea. Following initial assessment in the acute oncology ‘hot clinic’, she was restarted on oral steroids for immune-related diarrhoea. On this occasion, the diarrhoea did not settle after 3 days of oral steroids and she was admitted to the oncology ward. She was treated for immune-related colitis and responded well to 3 days of intravenous hydrocortisone 200 mg three times daily. She did not require second-line immunosuppressive treatment. She was discharged on a reducing course of oral prednisolone. A restaging CT scan confirmed disease response with resolution of pulmonary nodules, reduction in the size of the liver lesions and marked regression in the subcutaneous deposits. She continued on treatment with single-agent nivolumab 480 mg every 4 weeks with continued response and no further toxicities.

What were the key toxicities in this case and how were they identified and investigated?

What are the principles of treatment?

What other gastrointestinal manifestations of immune-related toxicities are reported?

Who is at risk of immune-mediated toxicities?

What were the key toxicities in this case and how were they identified and investigated?

Skin-related toxicity

The first key toxicity was immune-related skin toxicity, presenting as pruritic rash. Skin-related toxicities are the most common side effect reported with ICPIs (43–45% of patients treated with ipilimumab and 34% of patients treated with nivolumab/pembrolizumab).1 These toxicities often occur early in treatment. The most frequent skin toxicities documented following ICPI treatment are rash, pruritus and vitiligo.1

Rashes typically involve the trunk and may be pruritic. Other causes of rash need to be considered, such as cellulitis, another drug-related rash or a skin condition linked to ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.